Thunderstorm Wind, Leslie
- When
- June 20, 2:18 PM EST to 2:22 PM EST
- Where
- Leslie County, Smilax
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.133, -83.283
One tree down along Highway 699.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 20, 9:15 AM EST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1015 AM EDT TUE JUN 20 2006 .DISCUSSION... 13Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE THROUGH EAST KENTUCKY WITH A DEVELOPING WARM FRONT JUST TO THE NORTHWEST OF THE CWA. ON RADAR...A FEW ROGUE THUNDERSTORMS HAVE POPPED UP ON OUR FRINGES DURING THE PAST COUPLE OF HOURS. THE STRONGEST IS SLIPPING PAST TO THE EAST OF PIKE COUNTY...HOWEVER ITS OUTFLOW APPEARS TO BE ENOUGH TO INITIATE ADDITIONAL CONVECTION TO THE WEST. THE CURRENT FORECAST IS IN GOOD SHAPE WITH RESPECT TO TEMPERATURES AND SKY COVER. WILL UPDATE TO ALLOW A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM DURING THE REST OF THE DAY...ESPECIALLY GIVEN THE CURRENT SCOPE. THE THREAT SHOULD BE DIMINISHING THIS AFTERNOON...THOUGH...AS THE COLUMN DRIES OUT AND A MID LEVEL CAP DEVELOPS. ALTHOUGH...WITH THE OUTFLOW BOUNDARIES AROUND AND DEWPOINTS IN THE MID AND UPPER 60S WOULD NOT WANT TO GO COMPLETELY DRY THIS AFTERNOON. WILL REPRESENT THE POP TRENDS IN THE GRIDS...BUT THOSE DETAILS ARE PROBABLY TOO FINE TO BE PICKED UP IN THE TEXT ZONES. UPDATES TO THE GRIDS AND TEXT PRODUCTS WILL BE ISSUED SHORTLY. && .PREV DISCUSSION... 339 AM EDT TUE JUN 20 2006 COOLER POCKET OF AIR RUSHING IN BEHIND THE DEPARTING S/W HAS LED TO SOME ELEVATED CONVECTION ACROSS SOUTHERN IN AND NORTH CENTRAL KY. BEST CORES ARE STAYING CLOSER TO THE JUICY AIR MASS SET UP WEST OF A LEX TO SME LINE...BUT A FEW SHOWERS AND STORMS HAVE MADE IT INTO THE I 64 CORRIDOR. DEWPOINTS BEHIND THE PREFRONTAL TROUGH WHICH KICKED OFF A BROKEN LINE OF CONVECTION ACROSS EASTERN KENTUCKY EARLIER THIS EVENING...HAVE COOLED TO THE UPPER 50S IN SOME SPOTS. EXPECT THE CURRENT ACTIVITY TO CONTINUE TO WANE WITH TIME AS THE S/W PULLS FURTHER AWAY. MAIN FRONTAL BOUNDARY IS STILL LOCATED WELL NORTH OF THE OHIO RIVER AND WILL CONTINUE TO STAY NORTH OVER THE NEXT FEW DAYS AS UPPER LEVEL RIDGING REASSERTS ITSELF ACROSS THE OH AND TN VALLEYS. PREVIOUS FORECAST HAD A GOOD HANDLE ON THIS AND ONLY MADE MINOR TWEAKS TO TEMP AND POP REGIMES. MADE NO ADJUSTMENTS BEYOND FRIDAY. 1109 PM EDT MON JUN 19 2006 CONVECTION HAS BEEN ON THE WANE WITH THE LOSS OF HEATING AND AS S/W EXITS. HAVE CANCELLED THE REST OF THE WATCH AND HAVE UPDATED THE POPS TO ONLY INCLUDE A SLIGHT CHANCE THE REST OF THE NIGHT. WILL MAKE A FEW OTHER TWEAKS TO THE GRIDS TO ACCOUNT FOR LATEST TRENDS. UPDATE OUT SHORTLY. 820 PM EDT MON JUN 19 2006 UPDATE ISSUED FOR THE ZONES AND TEXT PRODUCTS FOR THE NEW WATCH AND ADJUSTMENTS TO THE POPS...SKY COVER AND WEATHER ATTRIBUTES. OTHERWISE FRISKY GUST FRONT STORMS ARE MOVING THROUGH NORTHEAST KENTUCKY. HOWEVER...A FEW MORE ORGANIZED CELLS ARE CROSSING CENTRAL KENTUCKY WITH WHAT APPEARS TO BE A DEVELOPING COLD POOL. WILL WATCH THIS AND ANYTHING THEY SPAWN CLOSELY...BUT WITH THE SUN SETTING AND A SLIGHTLY DRIER BOUNDARY LAYER OVER EAST KENTUCKY DO EXPECT A GRADUAL WEAKENING TREND TO ENSUE. UPDATE TO WEB GRAPHICS AND NDFD GRIDS WILL BE ISSUED SHORTLY. 434 PM EDT MON JUN 19 2006 NEW SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR BATH...MONTGOMERY...ELLIOTT...ROWAN AND FLEMING COUNTIES UNTIL 10 PM THIS EVENING. RADAR SHOWING A LINE OF THUNDERSTORMS MOVING ESE THROUGH SRN INDIANA AND SWRN OHIO. LAPS DATA SHOWING CAPES AROUND 1500 J/KG IN THAT AREA...WITH A LIFTED INDEX OF -5 TO -7. NAM AND RUC SHOWS VORT MAX AND SURFACE TROUGH MOVING THROUGH THIS EVENING. MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE WITH THIS FEATURE AS IT MOVES SOUTHEAST. WILL KEEP 20 POPS IN FOR TUESDAY AND TUESDAY NIGHT. DIURNAL CONVECTION IS POSSIBLE ON TUESDAY...WITH JUST A WEAK CAP IN PLACE INDICATED ON MODEL SOUNDINGS. MODELS ARE INDICATING A WEAK VORT MAX MOVING THROUGH TUESDAY NIGHT...SO I HELD ON TO 20 POPS FOR A POSSIBILITY OF SOME CONVECTION MOVING THROUGH. WE COULD STILL SEE SOME DIURNAL CONVECTION FOR WEDNESDAY INTO WEDNESDAY NIGHT. MODELS INDICATE INSTABILITY IN PLACE. NO STRONG TRIGGER TO SET OFF CONVECTION...BUT WITH INSTABILITY AND LACK OF A CAP I KEPT 20 POPS IN THE FORECAST. FOR THE THURSDAY THROUGH MONDAY PERIOD...GENERALLY USED DGEX MODEL FOR GUIDANCE. USED 20 POPS FOR THURSDAY...AS IT LOOKS LIKE THE LEAST LIKELY DAY WE SHOULD SEE PRECIP...BUT I CAN/T RULE OUT SOME CONVECTION FIRING IN THE HEAT AND HUMIDITY. TAPERED POPS UP SLIGHTLY FOR FRIDAY AND SATURDAY AS A FRONT TO THE NORTH SINKS SLOWLY SOUTH. GFS WAS AFFECTED BY CONVECTIVE FEEDBACK...PRODUCING STRONGER SURFACE AND UPPER AIR FEATURES THAT APPEAR TO BE ANOMALIES. DGEX SEEMED LIKE A MORE REASONABLE SOLUTION...AND WAS ALSO SIMILAR TO ECMWF. USED THE HIGHEST POPS FOR SUNDAY AS THE BEST DYNAMICS AND MOISTURE SHOULD BE MOVING THROUGH THE AREA. STILL KEPT 20 POPS FOR MONDAY WITH SOME LINGERING MOISTURE...AND THE UNCERTAINTY OF THE FRONTAL POSITION BY THEN. WE WILL BE IN AN UNSTABLE SUMMERTIME PATTERN THROUGH THE 7 DAY PERIOD. TEMPS WILL BE HOT...ESPECIALLY WEDNESDAY. DEW POINTS SHOULD RISE INTO THE MID 60S TO AROUND 70...SO THE HUMIDITY WILL BE MORE NOTICEABLE. WITH INCREASED CLOUD COVER...WENT WITH HIGH TEMPS GRADUALLY LOWERING BY LATE IN THE WEEK AND OVER THE WEEKEND. USED A COMBINATION OF MOS GUIDANCE...AND 850 MB TEMPS FOR THE MAX AND MIN TEMP FORECAST THROUGH THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GREIF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 308 PM EDT TUE JUN 20 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212215- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 308 PM EDT TUE JUN 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ...MAINLY SOUTH OF INTERSTATE 64. GUSTY WINDS...TORRENTIAL RAINFALL...AND SMALL HAIL ARE POSSIBLE FROM THESE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERYDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL IN REPORTS OF EXCESSIVE RAIN...WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER SERVICE. GEOGERIAN/GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 236 PM EDT TUE JUN 20 2006 KYZ110-120-201930- NORTHERN FLOYD-NORTHWESTERN PIKE- 236 PM EDT TUE JUN 20 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR BRAINARD...MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR BLUE RIVER AROUND 245 PM EDT...DOCK AROUND 250 PM EDT...PRESTONSBURG AROUND 255 PM EDT...LANCER AROUND 300 PM EDT...AND ALLEN AROUND 305 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 242 PM EDT TUE JUN 20 2006 KYZ086>088-116-117-201945- SOUTHEASTERN CLAY-SOUTHERN LESLIE-NORTHEASTERN KNOX-WESTERN HARLAN-NORTHEASTERN BELL- 242 PM EDT TUE JUN 20 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR OGLE...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE NEAR LIPPS AROUND 250 PM EDT...BRIGHTSHADE AROUND 255 PM EDT...ICE CLIFF AROUND 300 PM EDT...ASHERS FORK AROUND 305 PM EDT...AND EROSE AROUND 310 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...VERY FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GREIF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
250 PM EDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL 6 W PRESTONSBURG 37.67N 82.88W
06/20/2006 E1.00 INCH FLOYD KY TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL ALONG RTE 114.
&&
DSTAMPERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 255 PM EDT TUE JUN 20 2006 KYZ088-115-117-118-202000- SOUTHEASTERN PERRY-CENTRAL LESLIE-SOUTHWESTERN LETCHER-NORTHEASTERN HARLAN- 255 PM EDT TUE JUN 20 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 255 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR STINNETT...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE NEAR WOOTON AROUND 300 PM EDT...CINDA AROUND 305 PM EDT...FREW AROUND 310 PM EDT...CAUSEY AROUND 315 PM EDT...AND BIG FORK AROUND 320 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT TUE JUN 20 2006 KYZ110-119-120-202000- SOUTHERN MARTIN-NORTHEASTERN FLOYD-NORTHERN PIKE- 300 PM EDT TUE JUN 20 2006 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE AREA... AT 300 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED LOCATED NEAR DICKS CREEK...MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR ENDICOTT AROUND 305 PM EDT...PLEASANT AROUND 310 PM EDT...MCCOMBS AROUND 315 PM EDT...MOREE AROUND 325 PM EDT...AND HEENAN AROUND 330 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 318 PM EDT TUE JUN 20 2006 KYZ119-201945- MARTIN- 318 PM EDT TUE JUN 20 2006 ...A STRONG THUNDERSTORM TO AFFECT THE AREA... AT 318 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LOCATED NEAR MCCLURE...MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR COALPOINT AROUND 325 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. GREIF
The Jackson,KY radar (KJKL), 51 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
One tree down along Highway 699.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521259.